Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 89, NWS Kansas City, MO

June 6, 2018Atchison County, Holt County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 6, 2018, 11:54 PM CDT for Atchison County, Holt County, Missouri. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2018, 11:54 PM CDT (04:54 UTC)
Expired
Jun 7, 2018, 12:45 AM CDT
In force
51 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Atchison County, MO, Holt County, MO

The radar

The Omaha radar (KOAX), 120 km from the middle of the area, began a volume at 04:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 3:23 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2529 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
2020 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

806 
WUUS53 KEAX 070454
SVREAX
MOC005-087-070545-
/O.NEW.KEAX.SV.W.0089.180607T0454Z-180607T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
1154 PM CDT WED JUN 6 2018

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Atchison County in northwestern Missouri...
  Northwestern Holt County in northwestern Missouri...

* Until 1245 AM CDT.

* At 1153 PM CDT, a severe thunderstorm was located over Rock Port,
  or 10 miles west of Tarkio, moving south at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Tarkio, Rock Port, Fairfax, Rockport, Westboro, Watson, Corning,
  Indian Cave State Park and Phelps City.

This includes Interstate 29 between mile markers 94 and 123.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4058 9529 4027 9518 4017 9547 4025 9549
      4026 9555 4030 9556 4032 9561 4031 9566
      4034 9562 4041 9566 4046 9564 4046 9568
      4048 9570 4055 9566 4056 9568 4052 9571
      4052 9575 4058 9577
TIME...MOT...LOC 0453Z 355DEG 24KT 4043 9558 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 11:54 PM CDT, 0 minutes earlier.

Area forecast discussion, Jun 6, 11:54 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1154 PM CDT Wed Jun 6 2018

.Discussion...
Issued at 331 PM CDT WED JUN 6 2018

Tonight - Tomorrow:

Upper level ridging centered over northern Mexico extends north
northeast into the Central Plains. This puts the area on the fringes
of this ridge and as a result thunderstorms will likely develop in
NE and IA this evening. Models show very little consistency with
this possible area of storms and only one model, the NMM, tracking
precipitation into the area tonight, and does so by backbuilding
to the south southwest, into the higher heights of the ridge.
Think it's possible that storms move into northern MO/far
northeastern KS tonight so have low end PoPs going for that
potential. The wild card in this is what happens with an MCV over
north central KS and south central NE that is slowly tracking to
the east. A thunderstorm rapidly developed along the leading edge
of the MCV. The environment in this area is characterized by
extreme instability and weak shear with steep low to mid level
lapse rates and high downdraft CAPE. This suggest that if storms
move into northwestern MO/ northeastern KS later this afternoon
that large hail and mainly damaging winds would be possible.

Tomorrow, while dependent on whether storms move into the area
overnight and any cloud debris left over, forecast soundings show
very high instability with minimal inhibition by the early
afternoon. It's very possible that scattered showers and
thunderstorms develop in the heat of the day. Given the high
instability, steep low level to mid level lapse rates, and an almost
inverted V look to the soundings, think if we do get some storms,
hail and gusty winds will be the main concerns. Lack of shear and a
quickly stabilizing atmosphere after sunset should keep the chances
mainly in the afternoon to early evening.

Thursday Night - Tuesday:

In the mid-term outlook, several short waves will be propagating
down the back side of the ridge. This, combined with a moderately
buoyant atmosphere and ample moisture supply from the low-level
jet create a favorable scenario (perhaps scenarios) for MCS
development. The next event is currently expected Thursday
evening/Friday morning as a complex of storms is expected to
develop in SE Nebraska and evolve into an MCS overnight and into
Friday morning as it progresses SE. Models are out of sync
regarding this scenario, however the consensus seems for this to
propagate through the CWA early Friday morning as it weakens.
Some strong to marginally severe storms cannot be ruled out at
this time, but should be isolated in nature as the shear remains
modest and hodographs do not favor organized development.

Long-term, this trend of potential nocturnal/early morning
thunderstorm complexes appears to remain through the weekend and
perhaps longer before the ridge slides slowly by the middle of
next week. With these nocturnal storm complexes much uncertainty
remains as a result of the fact they can create large cold pools
that non-convective mid-range and long-range models struggle to
predict. These cold pools can have a drastic effect on the
formation and track of MCS's so any further detail is very limited
at this time. Overall, a fairly progressive/active weather
pattern looks to be a safe bet.

&&

.Aviation...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1148 PM CDT WED JUN 6 2018

Decaying line of thunderstorms has or will soon produce wind shift
at terminals - northeast winds breezy at times. Scattered showers
are possible within terminal space in the next few hours, with
STJ having some chance at thunder and MVFR conditions. Activity
will dissipate and conditions improve by 10Z, with southeast winds
gradually returning and dense mid/high clouds through much of the
day.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...CDB/Dean
Aviation...Blair
Hazardous weather outlook, Jun 6, 4:57 AM CDT, 18 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
457 AM CDT Wed Jun 6 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-071000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
457 AM CDT Wed Jun 6 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 A few isolated storms are possible across far northwest MO after
 midnight. A few may become strong.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 Storm chances and heat continue through the weekend.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jun 6, 8:22 PM CDT, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
822 PM CDT WED JUN 6 2018

MOZ006>008-016-017-070200-
Schuyler MO-Putnam MO-Mercer MO-Adair MO-Sullivan MO-
822 PM CDT WED JUN 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ADAIR...PUTNAM...
MERCER...NORTHERN SULLIVAN AND SCHUYLER COUNTIES UNTIL 900 PM CDT...

At 820 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bloomfield to 10 miles west of Centerville
to 6 miles east of Sun Valley Lake. Movement was south at 35 mph.

Wind gusts up to 50 mph will be possible with these storms. A wind
shift will proceed the line of thunderstorms well in advanced.

Locations impacted include...
Unionville, Lancaster, Princeton, Queen City, Greentop, Downing,
Mercer, Lineville, Glenwood, Newtown, Pollock, Lucerne, Worthington,
Livonia, Harris, Powersville, Pleasanton, South Lineville and Lemons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4032 9235 4029 9305 4032 9376 4058 9377
      4060 9235
TIME...MOT...LOC 0120Z 358DEG 30KT 4079 9241 4069 9306 4087 9394

Grana
Special weather statement, Jun 6, 9:47 PM CDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
947 PM CDT WED JUN 6 2018

MOZ002>004-070330-
Worth MO-Gentry MO-Nodaway MO-
947 PM CDT WED JUN 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR WORTH...NORTHERN GENTRY AND
NORTHEASTERN NODAWAY COUNTIES UNTIL 1030 PM CDT...

At 947 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Eagleville to near Irena to
near Bedford. Movement was south at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Albany, Grant City, Hopkins, Ravenwood, Irena, Sheridan, Parnell,
Pickering, Gentry, Worth, Allendale and Denver.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4057 9424 4047 9423 4047 9422 4021 9422
      4028 9464 4057 9506
TIME...MOT...LOC 0247Z 015DEG 22KT 4043 9417 4055 9444 4070 9470

Grana
Special weather statement, Jun 6, 11:23 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1123 PM CDT WED JUN 6 2018

KSZ025-103-104-MOZ028-070515-
Wyandotte KS-Atchison KS-Leavenworth KS-Platte MO-
1123 PM CDT WED JUN 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR WYANDOTTE...LEAVENWORTH...
ATCHISON AND SOUTHERN PLATTE COUNTIES UNTIL 1215 AM CDT...

At 1123 PM CDT, Doppler radar was tracking a strong thunderstorm over
Leavenworth, moving south at 30 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Leavenworth, Lansing, Mission, Bonner Springs, Parkville, Tonganoxie,
Platte City, Basehor, Edwardsville, Riverside, Weatherby Lake,
Weston, Kansas City, Lake Waukomis, Effingham, Ferrelview, Platte
Woods, Easton, Tracy and Muscotah.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 410 and 421.
 Interstate 35 in Kansas between mile markers 232 and 233.
 Interstate 29 between mile markers 6 and 20.
 Interstate 635 between mile markers 1 and 9.
 Interstate 435 between mile markers 10 and 37.
 Kansas Turnpike between mile markers 219 and 226.

LAT...LON 3965 9557 3933 9464 3904 9463 3910 9519
      3942 9518 3942 9557
TIME...MOT...LOC 0423Z 015DEG 27KT 3933 9496

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 8:22 PM CDTSpecial Weather StatementEAXMercer, Putnam, Schuyler38 min
Jun 6, 9:47 PM CDTSpecial Weather StatementEAXWorth43 min
Jun 6, 11:21 PM CDTSevere Thunderstorm WarningEAXAtchison39 min
Jun 7, 12:01 AM CDTSpecial Weather StatementEAXCass, Jackson44 min
Jun 7, 12:41 AM CDTSpecial Weather StatementEAXAndrew, Holt, Nodaway49 min
Jun 7, 1:11 AM CDTSpecial Weather StatementEAXBuchanan, Clinton, Platte64 min
Jun 7, 5:51 PM CDTSpecial Weather StatementEAXRandolph24 min
Jun 7, 6:16 PM CDTSpecial Weather StatementEAXSaline29 min
Jun 7, 6:31 PM CDTSpecial Weather StatementEAXChariton29 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.